Chief public health officer Nicola Spurrier today revealed the Australian Technical Advisory Group on Immunisation [ATAGI] has confirmed the man’s condition was a case of thrombosis with thrombocytopenia syndrome [TTS], linked to a dose of AstraZeneca’s COVID-19 vaccine administered early this month.
Spurrier said authorities were also waiting for confirmation of another “probable” TTS case linked to the vaccine, in an 87-year-old woman.
“For the first time in SA we have unfortunately had a case of Thrombosis with thrombocytopenia,” Spurrier told reporters at the Flinders Medical Centre this afternoon.
“The definite case in a 53-year old-man, who is unfortunately in a serious condition in intensive care, and my thoughts are with him and his family at the moment.”
She said the man received the AstraZeneca vaccine on Tuesday, May 8 but did not present with symptoms until two weeks later, on May 18, when he reported “severe abdominal pain”.
She said symptoms “can occur anywhere from four days to 28 days after having the vaccination, so it’s important for people the monitor themselves for symptoms”.
“We were made aware of this case and the clinicianst involved were very quick to get the information the TGA [Therapeutic Goods Administration] and ATAGI… who confirmed yesterday evening this indeed met the case definition,” she said.
“All our clinical staff across our hospitals and GPs know about this condition, and when they see it they don’t just wait for ATAGI to confirm, they get on and treat it.”
Spurrier said the case was “obviously of great concern, but it’s something that’s not unexpected”.
“TTS can occur in approximately one in 100,000 people who are given the Astra Zeneca vaccine,” she said.
The 87-year-old ‘probable’ case was vaccinated on May 8 and admitted to hospital three days later, and is now in a stable condition.
Before today there had been several cases that ATAGI had linked to the Astra Zeneca vaccine in other states.
In its weekly update today the TGA reported “a further six reports of blood clots and low blood platelets [that] have been assessed as TTS and considered likely to be linked to the AstraZeneca vaccine”.
“Three are newly reported confirmed cases – one in a 57-year-old woman from Victoria, one in a 53-year-old man from South Australia and the final case in an 18-year-old woman in Queensland,” it said.
Spurrier said that with almost 250,000 vaccines now administered in SA, the two cases fit within the threshold of probabilities for the expected one-in-100,000 side effect.
“Every vaccine comes with a potential risk, every medication has a potential side effect,” she said.
“As a paediatrician, every time I wrote a script I had to understand there’s a potential side effect, but we have to weigh up risks and benefits…
“It’s important for people to think about the personal risks to them and their family of having COVID.
“People need to weigh up the personal risks of having a vaccination and their own personal circumstances – it’s a personal decision [and] it’s important that they seek advice.
“People need to think about this one-in-100,000 risk – there are risks to any medications… but we’re still not out of the woods with COVID.
“Vaccines continue to be the best way of protecting yourself from infectious disease.”
SA recorded one new COVID case today, a woman in her 30s in a medi-hotel.
Local News Matters
Media diversity is under threat in Australia – nowhere more so than in South Australia. The state needs more than one voice to guide it forward and you can help with a donation of any size to InDaily. Your contribution goes directly to helping our journalists uncover the facts. Please click below to help InDaily continue to uncover the facts.